Maine, 2010Damaging Winds in Maine, May 3, 2010
May 3, 2010 · NWS GYX · 5 events in 3 counties and zones
Low pressure over northeast Maine pushed a trailing cold front through the region on the afternoon of May 3rd. Severe thunderstorms associated with this boundary produced several reports of wind damage in central Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over northeast Maine pushed a trailing cold front through the region on the afternoon of May 3rd. Severe thunderstorms associated with this boundary produced several reports of wind damage in central Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 3, 7:15 AM EST, 7 hours earlier.
Area forecast discussion, May 3, 7:15 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
815 AM EDT MON MAY 3 2010
.SYNOPSIS...
LOW PRESSURE OVER SOUTHEASTERN CANADA WILL MOVE NORTH OF THE FORECAST
AREA THIS MORNING WITH AN ASSOCIATED COLD FRONT MOVING ACROSS THE
REGION THIS AFTERNOON. A WEAK RIDGE OF HIGH PRESSURE CROSSES THE
REGION TONIGHT FOLLOWED BY ANOTHER COLD FRONT TUESDAY AFTERNOON.
A RIDGE OF HIGH PRESSURE APPROACHES THE REGION TUESDAY NIGHT AND
CROSSES THE REGION ON WEDNESDAY. A SOUTHWESTERLY FLOW DEVELOPS
WEDNESDAY NIGHT AS A WEAK WARM FRONT CROSSES THE REGION...FOLLOWED
BY A COLD FRONT THURSDAY MORNING. HIGH PRESSURE APPROACHES THE REGION
LATER THURSDAY AND CROSSES THE REGION LATE THURSDAY NIGHT OR EARLY
FRIDAY MORNING. LOW PRESSURE APPROACHES THE REGION LATER FRIDAY AND
ITS ASSOCIATED COLD FRONT CROSSES THE REGION FRIDAY NIGHT. A WEAK
RIDGE OF HIGH PRESSURE CROSSES THE REGION ON SATURDAY FOLLOWED
BY ANOTHER COLD FRONT ON SUNDAY.
&&
.NEAR TERM /THROUGH TODAY/...
A 995 MILLIBAR LOW WAS OVER CENTRAL QUEBEC WITH A TRAILING COLD
FRONT THROUGH LAKE ONTARIO AND CENTRAL NEW YORK STATE. RADAR
INDICATED ONLY WIDELY SCATTERED LIGHT RETURN ACROSS THE AREA AS OF
12Z. HOWEVER...EXPECT CONVECTION TO INCREASE IN COVERAGE DURING
THE DAY WITH APPROACH OF SURFACE COLD FRONT. A MILD START THIS
MORNING GIVEN CLOUD COVER AND SOUTHERLY FLOW OVERNIGHT. WE SHOULD
SEE TEMPERATURES WARM WELL INTO THE 70S TODAY...WITH A FEW LOWER
80S AWAY FROM THE COAST.
&&
.SHORT TERM /TONIGHT/...
A FEW LINGERING SHOWERS ARE POSSIBLE EARLY BEFORE THE FRONT CLEARS
THE COAST. OTHERWISE...A DRY NIGHT WITH MORE SEASONABLE LOWS AND
CLEARING SKIES UNDER WEAK RIDGING.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
FAST MOVING SYSTEMS THIS WEEK WILL ALTERNATE WEATHER REGIMES ON
NEARLY A DAILY BASIS. TUESDAY LOOKS TO BE THE MOST UNSTABLE DAY AS
A COLD FRONT TIMED FOR THE AFTERNOON HOURS...WHICH COULD LEAD TO
SOME DEGREE OF SHOWERS/THUNDERSTORMS. MODERATE INSTABILITY COULD
LEAD TO SOME HAIL/GUSTY WIND ACTIVITY. HIGH PRESSURE DRIES THINGS
OUT FOR WEDNESDAY WITH NEXT CHANCE FOR SHOWERS ON THURSDAY AS NEXT
FRONTAL BOUNDARY CROSSES THE REGION. CHANCE FOR PRECIPITATION
CONTINUES THROUGH THE REST OF THE WORK WEEK AS LOW PRESSURE AND
ITS ASSOCIATED FRONTAL BOUNDARY MOVE ACROSS THE REGION. WEAK RIDGE
OF HIGH PRESSURE AND ITS ASSOCIATED DRY SLOT MOVE ACROSS THE
REGION ON SATURDAY WHICH SHOULD PROVIDE ANOTHER DRY DAY BEFORE
ANOTHER FRONTAL BOUNDARY BRINGS A THREAT OF PRECIPITATION BACK TO
THE REGION ON SUNDAY. TEMPERATURES SOME 5 TO 10 DEGREES ABOVE
NORMAL TUESDAY/WEDNESDAY TRANSITIONING BACK TO NEAR NORMAL BY
SATURDAY...THEN FALLING TO 5 DEGREES OR SO BELOW NORMAL BY LATE IN
THE WEEKEND.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH 11Z TUESDAY/...VFR EXPECTED.
LONG TERM...
AREAS OF MVFR TUESDAY IN SHOWERS/THUNDERSTORMS...AND IN
PATCHY FOG TUESDAY NIGHT...IMPROVING TO VFR ON WEDNESDAY. AREAS OF
MVFR CONDITIONS THURSDAY INTO FRIDAY IN ANY SHOWERS.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...SW WINDS AND SEAS WILL INCREASE
AHEAD OF A COLD FRONT TODAY...WITH GUSTS TO AROUND 25 KT AND SEAS
BUILDING TO 5 OR 6 FT THIS MORNING....MAINLY OVER THE OPEN WATERS
NE OF PORTLAND AND CASCO BAY. WINDS AND SEAS WILL SUBSIDE BY EVENING.
LONG TERM...
CONDITIONS BELOW SCA CRITERIA TUESDAY THROUGH WEDNESDAY
WITH SCA CONDITIONS FOR WINDS/SEAS WEDNESDAY NIGHT THROUGH
EARLY THURSDAY...THEN LOWERING TO BELOW SCA CRITERIA LATER THURSDAY INTO
FRIDAY.
&&
.FIRE WEATHER...ALTHOUGH WE WILL REMAIN IN A BREEZY PERIOD FOR THE
NEXT FEW DAYS...AFTERNOON RH VALUES WILL REMAIN MODERATE...WITH A
CHANCE FOR SHOWERS OR THUNDERSTORMS BOTH TODAY AND TUESDAY. UNSETTLED
WEATHER CONTINUES LATE INTO THE WEEK...BUT CONCERNS FOR DANGEROUS
FIRE GROWTH POTENTIAL LOOK LIMITED.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 6 PM EDT THIS
EVENING FOR ANZ150-152.
&&Hazardous weather outlook, May 3, 8:55 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
955 AM EDT MON MAY 3 2010
MEZ007>009-012>014-018>028-NHZ001>010-013-014-041400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
955 AM EDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAIN AND BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL CROSS THE REGION ON TUESDAY. MORE SHOWER
AND THUNDERSTORM ACTIVITY IS EXPECTED WITH THIS SECOND FRONT. A FEW
OF THE THUNDERSTORMS COULD CONTAIN GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-041400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
955 AM EDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 1:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
212 PM EDT MON MAY 3 2010
MEZ007>009-013-014-NHZ001-031900-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
212 PM EDT MON MAY 3 2010
...SHOWERS AND POSSIBLE THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT
OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND COOS COUNTY
THROUGH 300 PM EDT...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND POSSIBLE THUNDERSTORMS WITH GUSTY WINDS EXTENDING FROM 8
MILES SOUTH OF JACKMAN TO 15 MILES SOUTH OF COBURN GORE TO 8 MILES
EAST OF COLEBROOK...MOVING EAST AT 40 MPH. THESE SHOWERS AND
POSSIBLE THUNDERSTORMS WILL AFFECT DIXVILLE NOTCH STATE PARK...
DIXVILLE NOTCH...WILSONS MILLS...TIM POND... DAVIS...LINCOLN
PLANTATION...STRATTON...OQUOSSOC...EUSTIS AND WENTWORTHS LOCATION
THROUGH 300 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 3, 1:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT MON MAY 3 2010
MEZ009-031900-
CENTRAL SOMERSET-
237 PM EDT MON MAY 3 2010
...A STRONG THUNDERSTORM WILL IMPACT SOMERSET COUNTY THROUGH 300 PM
EDT...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 13 MILES WEST OF GREENVILLE...
MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
MOOSEHEAD LAKE BY 250 PM.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 3, 2:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON MAY 3 2010
MEZ018-023-NHZ010-013-031945-
COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR YORK-STRAFFORD-
308 PM EDT MON MAY 3 2010
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN STRAFFORD
COUNTY...SOUTHERN YORK COUNTY AND NORTHERN ROCKINGHAM COUNTY THROUGH
345 PM EDT...
AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NORTHWOOD MEADOWS
STATE PARK...OR ABOUT 4 MILES WEST OF NORTHWOOD...MOVING EAST AT 45
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
NORTHWOOD MEADOWS STATE PARK...NORTHWOOD...DEERFIELD...LEE...
BARRINGTON...GONIC...DURHAM...BERWICK...SOMERSWORTH AND MADBURY
THROUGH 345 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH ARE POSSIBLE WITH BRIEF HEAVY DOWNPOURS
AND PEA SIZE HAIL.
MARINE
Thunderstorm Wind, Somerset
- When
- May 3, 2:15 PM EST to 2:19 PM EST
- Where
- Somerset County, 1 mi NW of Solon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.959, -69.866
A severe thunderstorm downed 4 trees at a campground in Solon.
Thunderstorm Wind, Somerset
- When
- May 3, 2:25 PM EST to 2:29 PM EST
- Where
- Somerset County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.800, -69.870
A severe thunderstorm downed numerous trees in and around the town of Madison.
Thunderstorm Wind, Kennebec
- When
- May 3, 2:30 PM EST to 2:34 PM EST
- Where
- Kennebec County, 2.13 mi NNE of North Belgrade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.550, -69.770
A severe thunderstorm uprooted large trees along Belgrade Lake.
Thunderstorm Wind, Somerset
- When
- May 3, 2:55 PM EST to 3:01 PM EST
- Where
- Somerset County, 0.12 mi WNW of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.781, -69.382
A severe thunderstorm uprooted dozens of trees in and around Pittsfield. Central Maine Power estimated 11,000 customers were left without power by the storm.
Thunderstorm Wind, Waldo
- When
- May 3, 3:00 PM EST to 3:04 PM EST
- Where
- Waldo County, 1.47 mi NNW of Farwells Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.590, -69.310
A severe thunderstorm downed a large tree which blocked a driveway on Quaker Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232456, 232451, 232452, 232453, 232454.